MAUDE Adverse Event Report: BAUSCH + LOMB MICROFLOW PHACO NDL 30DEG; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB MICROFLOW PHACO NDL 30DEG; UNIT, PHACOFRAGMENTATION
Model Number DP8230S
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The sterilization and lot history records were reviewed and found to be acceptable.This investigation is ongoing.
 
Event or Problem Description
It was reported by the user facility in the united kingdom that while using the phaco handpiece the surgeon found fragments of metal in the eye.They appeared to come from the handpiece / phaco tip.No clinical consequences, medical intervention, or patient impact reported.
 
Additional Manufacturer Narrative
A cardboard box was returned containing multiple items such as an unknown wire mesh sterilization tray, scissors, forceps and a chopper that are not the manufacturer's products.Also returned were a blue drape, clear plastic bags, green phaco needle tip, ultrasound handpiece, blue irrigation sleep and an eye speculum.Visual inspection found all the instruments and the green phaco needle tip loose in the sterilization tray with the other instruments.The tray was wrapped in the two, clear plastic bags which were wrapped in the large blue drape, blue side on the outside, with the material/tissue side of the drape on the inside around the metal mesh sterilization tray.The scissors, one pair of forceps and the chopper have what look like corrosion on them.The other forceps have bent tips.All the instruments look well used and are dirty.The sterilization tray appears to be in good condition.Visual inspection of the green phaco needle tip found marring on the flats of the hub with material missing, a small area of discoloring on the shaft of the needle and a section of the rim of the hub is broken off and missing.It should be noted that a damaged, marred needle could contribute to particulate generation.However, how, and when the needle's hub came to be damaged cannot be determined due to the returned condition, with the phaco needle being loose in a metal tray with multiple other metal instruments.Inspection of the bl3170 ultrasound handpiece labeled serial number ush82791 was performed.The nose cone is dented, and the transducer horn is marred, and has material missing.It should be noted that a damaged nose cone could contribute to particulate generation.However, how, and when the transducer horn came to be damaged cannot be determined as it was returned loose in the tray with all the other instruments.The handpiece is dirty with particulates and dried solutions visible in and around the nose area.The blue irrigation sleeve was microscopically inspected and found that it is also dirty with particulates all over.A view looking down into the sleeve from the back of the hub, found many particles inside.A filter test was performed by injecting hplc grade water through the irrigation sleeve and the ultrasound handpiece (bl3170) onto separate 0.45-micron filters.The fluid was vacuumed off through the filters to trap any possible particles.The irrigation sleeve filter has many particles visible all over.Some of the particles are fiber-like, others are dark specks, and one larger piece that has the appearance of organic material.The handpiece filter also has many particles on it.The particles are very small with some being dark speck -like and others fiber-like, but none have the appearance of metal.Due to the returned used condition and being loose in a metal tray with other metal instruments, and the complaint particle not being received with the instruments, the source and origin of these particles cannot be determined.Additionally, no metallic-like particle was found, making it impossible to match any of the particles flushed from the returned samples to the complaint particle.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.

Brand Name
MICROFLOW PHACO NDL 30DEG
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
Manufacturer (Section G)
BAUSCH & LOMB INCORPORATED
3365 tree ct. industrial blvd
saint louis MO 63122
Manufacturer Contact
juli moore
3365 tree court industrial blvd
6362263220
MDR Report Key20182486
Report Number0001920664-2024-00112
Device Sequence Number8364329
Product Code HQC
UDI-Device Identifier00757770056484
UDI-Public(01)00757770056484(17)290105(10)X5690
Combination Product (Y/N)N
PMA/510(K) Number
K954340
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDP8230S
Device Lot NumberX5690
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2024
Supplement Date Received by Manufacturer10/28/2024
Initial Report FDA Received Date09/10/2024
Supplement Report FDA Received Date11/11/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/05/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STELLARIS HANDPIECE AND ACCESSORIES.; STELLARIS UNIT AND HANDPIECE.
Patient SexUnknown